---
DOAJ_listed: '1'
OA_place: publisher
OA_type: gold
PlanS_conform: '1'
_id: '18706'
abstract:
- lang: eng
  text: "We prove discrete-to-continuum convergence for dynamical optimal transport
    on  Zd\r\n -periodic graphs with cost functional having linear growth at infinity.
    This result provides an answer to a problem left open by Gladbach, Kopfer, Maas,
    and Portinale (Calc Var Partial Differential Equations 62(5), 2023), where the
    convergence behaviour of discrete boundary-value dynamical transport problems
    is proved under the stronger assumption of superlinear growth. Our result extends
    the known literature to some important classes of examples, such as scaling limits
    of  1 -Wasserstein transport problems. Similarly to what happens in the quadratic
    case, the geometry of the graph plays a crucial role in the structure of the limit
    cost function, as we discuss in the final part of this work, which includes some
    visual representations."
acknowledgement: L.P. gratefully acknowledges fundings from the Deutsche Forschungsgemeinschaft
  (DFG, German Research Foundation) under Germany’s Excellence Strategy – GZ 2047/1,
  Projekt-ID 390685813. F.Q. gratefully acknowledges support from the Austrian Science
  Fund (FWF) project 10.55776/F65.
article_processing_charge: Yes
article_type: original
author:
- first_name: Lorenzo
  full_name: Portinale, Lorenzo
  id: 30AD2CBC-F248-11E8-B48F-1D18A9856A87
  last_name: Portinale
- first_name: Filippo
  full_name: Quattrocchi, Filippo
  id: 3ebd6ba8-edfb-11eb-afb5-91a9745ba308
  last_name: Quattrocchi
  orcid: 0009-0000-9773-1931
citation:
  ama: Portinale L, Quattrocchi F. Discrete-to-continuum limits of optimal transport
    with linear growth on periodic graphs. <i>European Journal of Applied Mathematics</i>.
    2026;37(3):614-642. doi:<a href="https://doi.org/10.1017/s0956792524000810">10.1017/s0956792524000810</a>
  apa: Portinale, L., &#38; Quattrocchi, F. (2026). Discrete-to-continuum limits of
    optimal transport with linear growth on periodic graphs. <i>European Journal of
    Applied Mathematics</i>. Cambridge University Press. <a href="https://doi.org/10.1017/s0956792524000810">https://doi.org/10.1017/s0956792524000810</a>
  chicago: Portinale, Lorenzo, and Filippo Quattrocchi. “Discrete-to-Continuum Limits
    of Optimal Transport with Linear Growth on Periodic Graphs.” <i>European Journal
    of Applied Mathematics</i>. Cambridge University Press, 2026. <a href="https://doi.org/10.1017/s0956792524000810">https://doi.org/10.1017/s0956792524000810</a>.
  ieee: L. Portinale and F. Quattrocchi, “Discrete-to-continuum limits of optimal
    transport with linear growth on periodic graphs,” <i>European Journal of Applied
    Mathematics</i>, vol. 37, no. 3. Cambridge University Press, pp. 614–642, 2026.
  ista: Portinale L, Quattrocchi F. 2026. Discrete-to-continuum limits of optimal
    transport with linear growth on periodic graphs. European Journal of Applied Mathematics.
    37(3), 614–642.
  mla: Portinale, Lorenzo, and Filippo Quattrocchi. “Discrete-to-Continuum Limits
    of Optimal Transport with Linear Growth on Periodic Graphs.” <i>European Journal
    of Applied Mathematics</i>, vol. 37, no. 3, Cambridge University Press, 2026,
    pp. 614–42, doi:<a href="https://doi.org/10.1017/s0956792524000810">10.1017/s0956792524000810</a>.
  short: L. Portinale, F. Quattrocchi, European Journal of Applied Mathematics 37
    (2026) 614–642.
das_tickbox: '0'
date_created: 2024-12-23T11:03:59Z
date_published: 2026-06-01T00:00:00Z
date_updated: 2026-10-27T23:31:03Z
day: '01'
ddc:
- '500'
department:
- _id: GradSch
- _id: JaMa
doi: 10.1017/s0956792524000810
external_id:
  isi:
  - '001381435800001'
file:
- access_level: open_access
  checksum: d038f4d00cbfbde2672c17138eab21c9
  content_type: application/pdf
  creator: dernst
  date_created: 2026-07-23T05:55:03Z
  date_updated: 2026-07-23T05:55:03Z
  file_id: '22386'
  file_name: 2026_EuropJourAppliedMath_Portinale.pdf
  file_size: 612317
  relation: main_file
  success: 1
file_date_updated: 2026-07-23T05:55:03Z
fulldoi: https://doi.org/10.1017/s0956792524000810
has_accepted_license: '1'
intvolume: '        37'
isi: 1
issue: '3'
keyword:
- optimal transport
- discrete-to-continuum
- homogenisation
- linear growth
- gamma-convergence
language:
- iso: eng
license: https://creativecommons.org/licenses/by/4.0/
month: '06'
oa: 1
oa_version: Published Version
page: 614-642
project:
- _id: fc31cba2-9c52-11eb-aca3-ff467d239cd2
  grant_number: F6504
  name: Taming Complexity in Partial Differential Systems
publication: European Journal of Applied Mathematics
publication_identifier:
  eissn:
  - 1469-4425
  issn:
  - 0956-7925
publication_status: published
publisher: Cambridge University Press
quality_controlled: '1'
related_material:
  record:
  - id: '20563'
    relation: dissertation_contains
    status: public
researchdata_availability: no
scopus_import: '1'
status: public
supplementarymaterial: no
title: Discrete-to-continuum limits of optimal transport with linear growth on periodic
  graphs
tmp:
  image: /images/cc_by.png
  legal_code_url: https://creativecommons.org/licenses/by/4.0/legalcode
  name: Creative Commons Attribution 4.0 International Public License (CC-BY 4.0)
  short: CC BY (4.0)
type: journal_article
user_id: 317138e5-6ab7-11ef-aa6d-ffef3953e345
volume: 37
year: '2026'
...
---
_id: '11739'
abstract:
- lang: eng
  text: We consider finite-volume approximations of Fokker--Planck equations on bounded
    convex domains in $\mathbb{R}^d$ and study the corresponding gradient flow structures.
    We reprove the convergence of the discrete to continuous Fokker--Planck equation
    via the method of evolutionary $\Gamma$-convergence, i.e., we pass to the limit
    at the level of the gradient flow structures, generalizing the one-dimensional
    result obtained by Disser and Liero. The proof is of variational nature and relies
    on a Mosco convergence result for functionals in the discrete-to-continuum limit
    that is of independent interest. Our results apply to arbitrary regular meshes,
    even though the associated discrete transport distances may fail to converge to
    the Wasserstein distance in this generality.
acknowledgement: This work was supported by the European Research Council (ERC) under
  the European Union's Horizon 2020 Research and Innovation Programme grant 716117
  and by the AustrianScience Fund (FWF) through grants F65 and W1245.
article_processing_charge: No
article_type: original
arxiv: 1
author:
- first_name: Dominik L
  full_name: Forkert, Dominik L
  id: 35C79D68-F248-11E8-B48F-1D18A9856A87
  last_name: Forkert
- first_name: Jan
  full_name: Maas, Jan
  id: 4C5696CE-F248-11E8-B48F-1D18A9856A87
  last_name: Maas
  orcid: 0000-0002-0845-1338
- first_name: Lorenzo
  full_name: Portinale, Lorenzo
  id: 30AD2CBC-F248-11E8-B48F-1D18A9856A87
  last_name: Portinale
citation:
  ama: Forkert DL, Maas J, Portinale L. Evolutionary $\Gamma$-convergence of entropic
    gradient flow structures for Fokker-Planck equations in multiple dimensions. <i>SIAM
    Journal on Mathematical Analysis</i>. 2022;54(4):4297-4333. doi:<a href="https://doi.org/10.1137/21M1410968">10.1137/21M1410968</a>
  apa: Forkert, D. L., Maas, J., &#38; Portinale, L. (2022). Evolutionary $\Gamma$-convergence
    of entropic gradient flow structures for Fokker-Planck equations in multiple dimensions.
    <i>SIAM Journal on Mathematical Analysis</i>. Society for Industrial and Applied
    Mathematics. <a href="https://doi.org/10.1137/21M1410968">https://doi.org/10.1137/21M1410968</a>
  chicago: Forkert, Dominik L, Jan Maas, and Lorenzo Portinale. “Evolutionary $\Gamma$-Convergence
    of Entropic Gradient Flow Structures for Fokker-Planck Equations in Multiple Dimensions.”
    <i>SIAM Journal on Mathematical Analysis</i>. Society for Industrial and Applied
    Mathematics, 2022. <a href="https://doi.org/10.1137/21M1410968">https://doi.org/10.1137/21M1410968</a>.
  ieee: D. L. Forkert, J. Maas, and L. Portinale, “Evolutionary $\Gamma$-convergence
    of entropic gradient flow structures for Fokker-Planck equations in multiple dimensions,”
    <i>SIAM Journal on Mathematical Analysis</i>, vol. 54, no. 4. Society for Industrial
    and Applied Mathematics, pp. 4297–4333, 2022.
  ista: Forkert DL, Maas J, Portinale L. 2022. Evolutionary $\Gamma$-convergence of
    entropic gradient flow structures for Fokker-Planck equations in multiple dimensions.
    SIAM Journal on Mathematical Analysis. 54(4), 4297–4333.
  mla: Forkert, Dominik L., et al. “Evolutionary $\Gamma$-Convergence of Entropic
    Gradient Flow Structures for Fokker-Planck Equations in Multiple Dimensions.”
    <i>SIAM Journal on Mathematical Analysis</i>, vol. 54, no. 4, Society for Industrial
    and Applied Mathematics, 2022, pp. 4297–333, doi:<a href="https://doi.org/10.1137/21M1410968">10.1137/21M1410968</a>.
  short: D.L. Forkert, J. Maas, L. Portinale, SIAM Journal on Mathematical Analysis
    54 (2022) 4297–4333.
corr_author: '1'
date_created: 2022-08-07T22:01:59Z
date_published: 2022-07-18T00:00:00Z
date_updated: 2025-04-15T08:31:31Z
day: '18'
department:
- _id: JaMa
doi: 10.1137/21M1410968
ec_funded: 1
external_id:
  arxiv:
  - '2008.10962'
  isi:
  - '000889274600001'
fulldoi: https://doi.org/10.1137/21M1410968
intvolume: '        54'
isi: 1
issue: '4'
keyword:
- Fokker--Planck equation
- gradient flow
- evolutionary $\Gamma$-convergence
language:
- iso: eng
main_file_link:
- open_access: '1'
  url: ' https://doi.org/10.48550/arXiv.2008.10962'
month: '07'
oa: 1
oa_version: Preprint
page: 4297-4333
project:
- _id: 256E75B8-B435-11E9-9278-68D0E5697425
  call_identifier: H2020
  grant_number: '716117'
  name: Optimal Transport and Stochastic Dynamics
- _id: fc31cba2-9c52-11eb-aca3-ff467d239cd2
  grant_number: F6504
  name: Taming Complexity in Partial Differential Systems
- _id: 260788DE-B435-11E9-9278-68D0E5697425
  call_identifier: FWF
  grant_number: W1245
  name: Dissipation and dispersion in nonlinear partial differential equations
publication: SIAM Journal on Mathematical Analysis
publication_identifier:
  eissn:
  - 1095-7154
  issn:
  - 0036-1410
publication_status: published
publisher: Society for Industrial and Applied Mathematics
quality_controlled: '1'
related_material:
  record:
  - id: '10022'
    relation: earlier_version
    status: public
scopus_import: '1'
status: public
title: Evolutionary $\Gamma$-convergence of entropic gradient flow structures for
  Fokker-Planck equations in multiple dimensions
type: journal_article
user_id: 4359f0d1-fa6c-11eb-b949-802e58b17ae8
volume: 54
year: '2022'
...
---
OA_type: closed access
_id: '1315'
abstract:
- lang: eng
  text: We prove optimal second order convergence of a modified lowest-order Brezzi-Douglas-Marini
    (BDM1) mixed finite element scheme for advection-diffusion problems in divergence
    form. If advection is present, it is known that the total flux is approximated
    only with first-order accuracy by the classical BDM1 mixed method, which is suboptimal
    since the same order of convergence is obtained if the computationally less expensive
    Raviart-Thomas (RT0) element is used. The modification that was first proposed
    by Brunner et al. [Adv. Water Res., 35 (2012),pp. 163-171] is based on the hybrid
    problem formulation and consists in using the Lagrange multipliers for the discretization
    of the advective term instead of the cellwise constant approximation of the scalar
    unknown.
article_processing_charge: No
article_type: original
author:
- first_name: Fabian
  full_name: Brunner, Fabian
  last_name: Brunner
- first_name: Julian L
  full_name: Fischer, Julian L
  id: 2C12A0B0-F248-11E8-B48F-1D18A9856A87
  last_name: Fischer
  orcid: 0000-0002-0479-558X
- first_name: Peter
  full_name: Knabner, Peter
  last_name: Knabner
citation:
  ama: Brunner F, Fischer JL, Knabner P. Analysis of a modified second-order mixed
    hybrid BDM1 finite element method for transport problems in divergence form. <i>Journal
    on Numerical Analysis</i>. 2016;54(4):2359-2378. doi:<a href="https://doi.org/10.1137/15M1035379">10.1137/15M1035379</a>
  apa: Brunner, F., Fischer, J. L., &#38; Knabner, P. (2016). Analysis of a modified
    second-order mixed hybrid BDM1 finite element method for transport problems in
    divergence form. <i>Journal on Numerical Analysis</i>. Society for Industrial
    and Applied Mathematics . <a href="https://doi.org/10.1137/15M1035379">https://doi.org/10.1137/15M1035379</a>
  chicago: Brunner, Fabian, Julian L Fischer, and Peter Knabner. “Analysis of a Modified
    Second-Order Mixed Hybrid BDM1 Finite Element Method for Transport Problems in
    Divergence Form.” <i>Journal on Numerical Analysis</i>. Society for Industrial
    and Applied Mathematics , 2016. <a href="https://doi.org/10.1137/15M1035379">https://doi.org/10.1137/15M1035379</a>.
  ieee: F. Brunner, J. L. Fischer, and P. Knabner, “Analysis of a modified second-order
    mixed hybrid BDM1 finite element method for transport problems in divergence form,”
    <i>Journal on Numerical Analysis</i>, vol. 54, no. 4. Society for Industrial and
    Applied Mathematics , pp. 2359–2378, 2016.
  ista: Brunner F, Fischer JL, Knabner P. 2016. Analysis of a modified second-order
    mixed hybrid BDM1 finite element method for transport problems in divergence form.
    Journal on Numerical Analysis. 54(4), 2359–2378.
  mla: Brunner, Fabian, et al. “Analysis of a Modified Second-Order Mixed Hybrid BDM1
    Finite Element Method for Transport Problems in Divergence Form.” <i>Journal on
    Numerical Analysis</i>, vol. 54, no. 4, Society for Industrial and Applied Mathematics
    , 2016, pp. 2359–78, doi:<a href="https://doi.org/10.1137/15M1035379">10.1137/15M1035379</a>.
  short: F. Brunner, J.L. Fischer, P. Knabner, Journal on Numerical Analysis 54 (2016)
    2359–2378.
date_created: 2018-12-11T11:51:19Z
date_published: 2016-08-02T00:00:00Z
date_updated: 2026-05-18T09:48:39Z
day: '02'
doi: 10.1137/15M1035379
extern: '1'
fulldoi: https://doi.org/10.1137/15M1035379
intvolume: '        54'
issue: '4'
keyword:
- advection-diﬀusion problem
- mixed ﬁnite element methods
- suboptimal conver-gence
- optimal convergence
language:
- iso: eng
month: '08'
oa_version: None
page: 2359 - 2378
publication: Journal on Numerical Analysis
publication_identifier:
  eissn:
  - 1095-7170
  issnl:
  - 0036-1429
publication_status: published
publisher: 'Society for Industrial and Applied Mathematics '
publist_id: '5954'
quality_controlled: '1'
status: public
title: Analysis of a modified second-order mixed hybrid BDM1 finite element method
  for transport problems in divergence form
type: journal_article
user_id: ba8df636-2132-11f1-aed0-ed93e2281fdd
volume: 54
year: '2016'
...
